Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 95, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2016, 12:03 AM CDT for 4 counties in South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2016, 12:03 AM CDT (05:03 UTC)
- Expired
- Jul 10, 2016, 12:25 AM CDT
- In force
- 22 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hand County, SD, Hughes County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.7
The text
As transmitted.
407
WUUS53 KABR 100503
SVRABR
SDC059-065-069-119-100545-
/O.NEW.KABR.SV.W.0095.160710T0503Z-160710T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1203 AM CDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1202 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLABIRD...OR
9 MILES NORTHWEST OF HIGHMORE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HIGHMORE AROUND 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4445 9981 4479 9982 4479 9931 4445 9933
TIME...MOT...LOC 0502Z 271DEG 19KT 4461 9959
HAIL...1.00IN
WIND...60MPH
$$
WISE2 follow-up statements
216
WWUS53 KABR 100519
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT SUN JUL 10 2016
SDC065-119-100529-
/O.CAN.KABR.SV.W.0095.000000T0000Z-160710T0545Z/
SULLY SD-HUGHES SD-
1219 AM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLY AND
NORTHEASTERN HUGHES COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4445 9963 4479 9965 4479 9931 4445 9933
TIME...MOT...LOC 0519Z 271DEG 19KT 4461 9946
$$
SDC059-069-100545-
/O.CON.KABR.SV.W.0095.000000T0000Z-160710T0545Z/
HYDE SD-HAND SD-
1219 AM CDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL HYDE AND NORTHWESTERN HAND COUNTIES...
AT 1219 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIGHMORE...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL HYDE AND NORTHWESTERN HAND COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4445 9963 4479 9965 4479 9931 4445 9933
TIME...MOT...LOC 0519Z 271DEG 19KT 4461 9946
HAIL...1.00IN
WIND...60MPH
$$
WISE952
WWUS53 KABR 100525
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT SUN JUL 10 2016
SDC059-069-100535-
/O.CAN.KABR.SV.W.0095.000000T0000Z-160710T0545Z/
HYDE SD-HAND SD-
1225 AM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HYDE AND NORTHWESTERN
HAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4445 9963 4479 9965 4479 9931 4445 9933
TIME...MOT...LOC 0524Z 271DEG 19KT 4461 9941
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:36 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 6:36 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016
.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016
VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
051.
MN...NONE.
&&
UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jul 9, 3:42 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2016 SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-101200- TRAVERSE-BIG STONE-ROBERTS-GRANT- 342 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 9, 11:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 2 N HERREID 45.87N 100.08W
07/09/2016 M68 MPH CAMPBELL SD MESONET
&&
EVENT NUMBER ABR1600269
TMTLocal storm report, Jul 9, 11:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST POLLOCK 45.90N 100.29W
07/09/2016 E60 MPH CAMPBELL SD TRAINED SPOTTER
SMALL TREE BRANCHES DOWN. YOUNG TREES SNAPPED OFF.
TENTS BLOWN OVER.
&&
EVENT NUMBER ABR1600270
TMTLocal storm report, Jul 9, 11:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL ONIDA 44.70N 100.07W
07/09/2016 E1.00 INCH SULLY SD FIRE DEPT/RESCUE
&&
EVENT NUMBER ABR1600271
TMTLocal storm report, Jul 9, 11:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HAIL 14 WNW AGAR 44.92N 100.34W
07/09/2016 E1.25 INCH POTTER SD FIRE DEPT/RESCUE
&&
EVENT NUMBER ABR1600272
TMTLocal storm report, Jul 9, 11:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
07/09/2016 M58 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1600273
TMTSpecial weather statement, Jul 9, 11:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1156 PM CDT SAT JUL 9 2016 SDZ005-006-010-100600- EDMUNDS SD-MCPHERSON SD-BROWN SD- 1156 PM CDT SAT JUL 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON...NORTHEASTERN EDMUNDS AND NORTHWESTERN BROWN COUNTIES UNTIL 100 AM CDT... AT 1155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELM LAKE...OR 19 MILES SOUTHWEST OF ELLENDALE... MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREDERICK...COLUMBIA...WESTPORT...FORBES...WETONKA...ELM LAKE...RICHMOND LAKE REC AREA...BARNARD...SAND LAKE WILDLIFE REFUGE AND GRASSLAND COLONY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4550 9823 4550 9879 4594 9879 4593 9822 TIME...MOT...LOC 0455Z 261DEG 22KT 4579 9878 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:45 PM CDT | Special Weather Statement | ABR | Corson | 60 min |
| Jul 9, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 28 min |
| Jul 9, 8:47 PM CDT | Special Weather Statement | ABR | Corson, Dewey | 43 min |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 60 min |
| Jul 9, 10:03 PM CDT | Special Weather Statement | ABR | Stanley | 42 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 59 min |
| Jul 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 42 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more | 58 min |
| Jul 9, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jul 9, 11:56 PM CDT | Special Weather Statement | ABR | Brown | 64 min |
| Jul 10, 12:51 AM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 10, 1:04 AM CDT | Special Weather Statement | ABR | Beadle | 56 min |
| Jul 10, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 51 min |
| Jul 10, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 32 min |
| Jul 10, 2:14 AM CDT | Special Weather Statement | ABR | Grant, Roberts | 31 min |
| Jul 10, 2:37 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Jul 10, 4:40 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 15 min |
| Jul 10, 4:55 AM CDT | Red Flag Warning | ABR | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.